Finally built up the nerve to take the first of the Zoloft last night. (Feb 6th) Every since my bad reaction to Lithium I am nervous taking new medications. Even stuff I have taken before makes me a little nervous.
I have only slept for an hour.
I am getting my kids off to school and going to “try” to sleep.
I feel quite a bit of nausea and my body tingles. But nothing major.
New one for me. I may have taken it for a short while when I was hospitalized back in 2012, but I am not completely sure as I was hospitalized for 5 and 1/2 weeks and went through so many med cocktails at that time and I was so sick I don’t know half of what was going on anyway.
I am a little nervous because it is a SSRI med and I am not currently on any mood stabilizers or anti psychotics to combat any form of mania that may or may not rear. I cannot remember the last time I was on an Anti D without a stabilizer…..
But I would take the beginnings of mania any day over what I feel right now.
The beginning is always fun, wild…..but we all know where that ends up.
Is the number of different medications I have been on in 3 years.
10 of those were in 2012 alone. That was the year I was diagnosed with Bipolar Disorder.
To say I was mildly frustrated would be a lie. Mild would not cut it. It was a hard battle trying to find a medication cocktail that worked well for me.
They have been in different combinations, different dosages. New medications added, old medications stopped, dosages changed.
My doctor believes in the lowest possible dosages to treat the problem so we always start slow and work our way up to a dosage that works for me.
So in February of 2012 after battling for a long long time I finally had to get more help.
My very first medication on this journey was Risperidone. I took it for less than a week.
I was then hospitalized so my medications ended up being regulated by my admitting doctor instead of my regular psychiatrist.
He stopped Respiradone and started Zoloft. Few days later they added Wellbutrin and Clonozapam. Few days after that they added a sleeping med called Zopiclone and he also added Seroquel. I cannot remember the exact changes and additions and what was dropped during this period of time, but when I got out of hospital I was taking Seroquel, Zopiclone, Ativan and Wellbutrin.
During a manic episode my doctor kept upping the dosage of my Seroquel but it did not seem to make any difference, in fact I was getting worst and worst.
He stopped the Seroquel and started Lithium. I wrote about the scare I had with Lithium in a post found here.
I only took one dosage of Lithium because of a terrible reaction and then started Valproic Acid. Which worked wonders to take me out of the mania because it sedated me so badly trying to wake up was like swimming just under the surface of water, hearing voices but not able to actually wake.
I took it for almost a month and my body did not adjust enough for my liking so I asked my doctor to change it. I have small children and cannot be sedated all the time.
The next mood stabilizer we tried was Tegretol, after a couple of adjustments it seemed to work pretty well. I ended up with a rash that we thought might have been related so we changed to Trileptal which is a sister drug to Tegretol.
Then during a mania in December of 2013 my doctor added Temazepam and Methoprazine to my cocktail, so at this point along with those two medications I was taking Wellbutrin and Trileptal. I had Slept 11 hours in 14 days and he desperately wanted me to sleep. I ended up sleeping 19 hours that first night taking the two new medications, waking only once in the middle for about 5 minutes.
I kinda stopped the Methoprazine and Temazepamon my own when I felt good. *I admit this was not a good idea in retrospect*
My Trileptal got changed back to Tegretol once we realized the rash was not caused by the medication.
And my final medication change was during my recent mania where he added Chlorpromazine.
My current cocktail is Chlorpromazine, Tegretol, and Wellbutrin.
My whole entire point to this post is that there are so many medications and so many different combinations of medications that eventually you and your doctor working together should be able to find something that works well for you.
It takes a lot of work. It really does. I have to admit that frustrations can run high. Things change all the time, from mania to balanced to depression and full circle again.
It is vital that you have a good relationship with your treating doctor. He or She needs to know when things change and when your medications need to be adjusted.
So to those of you who are still trying to get dosages straightened out, keep your chin up, hopefully soon you will find the medication combo that is good for you.
Back on May 25th of 2012 after trying various medications to try to control my Bipolar disorder and after being in a manic stage for quite some time. My doctor decided he was going to try me on Lithium. We were to start off very slow. 150 mgs for a week and then increase to 300 mgs and then go from there once I saw him again in 2 weeks from the initial start date. We always tend to start medications slow. My doctor believes in treating the symptoms with the lowest amount of medications needed instead of treating numbers.
Around 9:30 -10:00 pm that night I took my 150 mg dosage. A few minutes later a friend of mine called to see if I wanted to drop over her house. She had a few girls in for a few drinks. I could not drink but I went anyway for the social aspect of it. Plus this friend had been there for me through so much and was the one who gently nudged me to get help which in turn gave me my Bipolar diagnosis and got me the help and treatment that I needed. (If she is reading this, I am forever grateful)
We were all sitting around the table chatting. Tossing around ideas for a project and having a great time.
This is where the story gets ‘fuzzy’ for me. Some of this story will be my actual memories while some of it will be what has been filled in for me by my friend and my husband, and even my daughter.
So I had been at my friends maybe an hour. So that was about an hour after taking the lithium pill. I apparently got very quiet. I was just sitting there and stopped interacting with what was going on. I know that I started to feel really sick. I was unsure of what exactly the problem was. So I stood up and decided that I was going to go home. At this point I did not know just how ‘sick’ I was. I had planned to get into my vehicle and drive home. Lucky for me, my friend noticed that something was wrong.
Apparently when I got up from the table to leave I was slurring my words and was staggering across my friends kitchen towards to door to leave. She noticed and lead me to her couch and laid me back on it. I remember a distinct sensation of not being able to swallow.
This is where the story begins to get fuzzy….
I was told that I lost all my color, I went completely white and clammy and was sort of changing colors. This was filled in by my friend and the other girls as well as the paramedic.
The sensation of not being able to swallow was very strange and I actually felt fear. It felt like my body “forgot” how to swallow. After a while I was able to swallow but only if I had water in my mouth. My daughter was there and I remember her shoving a bottle of water into my hand and saying “DRINK”, she was 10 years old and during what I am sure is one of the scariest things she has ever been involved in she was able to think clearly and talk to me.
Everything from my neck down felt tingly and felt numb like dead weight. I felt like I had no control over my body, and that my limbs were like rubber. I felt like I could not breathe.
My neck, back and knee started to hurt, and everything felt like it was so heavy. I was slurring my speech which then got so bad that I was only able to give one word answers. I had trouble understanding what people were saying and my sight was really blurry.
I must have been going in and out of it because I can vaguely remember the paramedics saying “Stay with us, are you still with us?”
Our daughter was crying to break her heart, but at the same time she was being so strong. I was actually scared to death that I was going to die in front of her. I did not want the scene in front of her to be the last memory she had of me.
The paramedics tested my sugar and it was 16.4. My sugar has NEVER been above 5.4 ever in my life so that was really high for me. My blood pressure was 179/97.
I remember being really cold and my teeth were chattering. In the ambulance they covered me in 4 blankets and gave me oxygen.
I remember my daughter climbing into the back of the ambulance crying to give me a kiss before we left for the drive to the hospital. Its an hour drive to the nearest hospital, we got their a lot sooner then that.
I was not able to see the doctor who prescribed them and ended up seeing an ER doctor who basically said it was side effects and to keep taking them, my body would get used to them.
My husband basically said “Hell No, they are going back to the pharmacy to be disposed of, you are not ever taking them again.”
I saw my doctor a few days later and it was decided to stop the lithium (which I already had) and we made some changes and started another medication.
To this day we do not know for sure whether it was an allergic reaction or just a random reaction that my body had to lithium. But whenever I have to see a doctor or go to a hospital and they ask if I have any allergies I always reply “Lithium”. I want it on my chart just in case something happens and I end up admitted for something and they start treating me with it and I am not able to tell them.
I am curious to know what your experiences with Lithium are. Good or bad experiences. Comment and let me know.